Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 107, NWS Austin/San Antonio, TX

May 8, 2005Burnet County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 8, 2005, 7:18 PM CDT for Burnet County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2005, 7:18 PM CDT (00:18 UTC)
Expired
May 8, 2005, 8:15 PM CDT
In force
57 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Burnet County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.3 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2005-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 289 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2005-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
289 J/kg
Mixed-layer CIN
-306 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 090031
SVREWX
TXC053-090115-
/O.NEW.KEWX.SV.W.0107.050509T0018Z-050509T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
730 PM CDT SUN MAY 8 2005

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  BURNET

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS FORMING JUST NORTHWEST AND WEST OF BURNET COUNTY.
  THESE THUNDERSTORMS...SOME SEVERE...WILL MOVE EAST AND SOUTHEAST
  AT 20 MPH FOR THE NEXT HOUR.  THESE THUNDERSTORMS ARE CAPABLE OF 
  PRODUCING HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. 

* OTHER LOCATIONS IN THE WARNING INCLUDE SPICEWOOD...BURNET...BERTRAM
  AND BRIGGS.


LAT...LON 3092 9784 3078 9798 3050 9813 3045 9812
      3050 9834 3066 9842 3074 9837 3076 9842
      3079 9842 3084 9837 3088 9845 3094 9841
      3096 9845 3101 9845 3104 9791

$$
1 follow-up statement
000 
WWUS54 KEWX 090039
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
737 PM CDT SUN MAY 8 2005

TXC053-090115-
/O.CON.KEWX.SV.W.0107.000000T0000Z-050509T0115Z/
BURNET TX-
737 PM CDT SUN MAY 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR
BURNET COUNTY...

AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH...AND LARGE HAIL.  THESE THUNDERSTORMS WERE MOVING 
EAST AND SOUTHEAST AT 20 MPH.

LAT...LON 3092 9784 3078 9798 3050 9813 3045 9812
      3050 9834 3066 9842 3074 9837 3076 9842
      3079 9842 3084 9837 3088 9845 3094 9841
      3096 9845 3101 9845 3104 9791

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:15 PM CDT, 3 minutes earlier.

Area forecast discussion, May 8, 7:15 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
715 PM CDT SUN MAY 8 2005

.UPDATED DISCUSSION...
A QUICK UPDATE TO REMOVE TORNADO WATCH FROM THE SOUTHERN COUNTIES
AS WATCH HAS EXPIRED. ISOLATED STORMS OVER THE SOUTHERN COUNTIES
HAVE DIMINISHED AND WILL LOWER POPS IN THE FORECAST.

ONGOING ISOLATED STORMS OVER THE HILL COUNTRY CONTINUES TO FEED
OFF OF THE REACH GULF MOISTURE AVAILABLE DUE TO THE INFLUENCE
OF THE PREVAILING SOUTHEAST WINDS. THESE STORMS WILL CONTINUE
THEIR EAST-SOUTHEAST MOVEMENT AS THE UPPER LEVEL SHORTWAVE
EXITS EAST.

WILL RE-ISSUE FORECAST SHORTLY.

&&

.PREV DISCUSSION...
ONGOING SEVERE THUNDERSTORM/HEAVY RAIN EVENT CURRENTLY ON THE
DOWNTREND AS THUNDERSTORMS GRADUALLY EXIT OUR EASTERN COUNTIES
AND MOVE TOWARD THE COAST. ELSEWHERE...ONLY ISOLATED CONVECTION IS
EXPECTED TONIGHT. A LARGE OUTFLOW BOUNDARY IS MOVING SOUTH INTO
CWFA CRP...BUT THE WESTERN EDGE IS SLOWING-UP ACROSS OUR
SOUTHWESTERN-MOST COUNTIES...WHERE SURFACED-BASED INSTABILITIES
ARE GREATEST AND THUNDERSTORMS ARE CURRENTLY FIRING. DECIDED TO
DROP THE TORNADO WATCH EVERYWHERE EXCEPT OUR THOSE SOUTHWEST
COUNTIES WHERE THE 20Z CRAVEN SIGNIFICANT SEVERE INDEX IS NEAR
70...A VALUE THAT WOULD EASILY SUPPORT SEVERE/TORNADIC STORMS.

WILL LIKELY DEVELOP FOG TONIGHT...GIVEN WET SURFACES...DRY AIR
WORKING ACROSS FROM THE WEST JUST ABOVE THE SURFACE AND A DECREASE
IN CLOUDS.

AN UPPER RIDGE WILL MOVE OVER THE AREA TOMORROW AND BE SLOW TO
MOVE OFF TO THE EAST. WILL GO WITH LOW-TO-NO POPS FROM MONDAY
THROUGH FRIDAY WITH NO MENTION OF PRECIP. A WARMING TREND TO
BEGIN MONDAY AS WELL...WITH MAX TEMPS LEVELING-OFF ON WED AND
HOLDING THROUGH FRIDAY SLIGHTLY ABOVE NORMAL. WILL INTRODUCE A
SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR NEXT WEEKEND
GIVEN THE LATEST MEDIUM RANGE MODEL SOLUTIONS...WHICH SHOW A
SERIES OF UPPER LEVEL DISTURBANCES APPROACHING FROM THE WEST.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, May 8, 5:27 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
527 AM CDT SUN MAY 8 2005

TXZ171>173-183>194-202>209-217>225-228-091000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
527 AM CDT SUN MAY 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
AN UPPER LEVEL DISTURBANCE WILL INTERACT WITH A MOIST AND UNSTABLE
AIRMASS TO GENERATE SCATTERED TO NUMEROUS THUNDERSTORMS TODAY INTO
THIS EVENING. SOME STORMS COULD BECOME SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREAT. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE.

THE SYSTEM WILL MOVE OFF TO THE EAST WITH STORMS ENDING BY AROUND
MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

In the hours before

Local storm report, May 8, 2:25 PM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
225 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLASH FLOOD      HOCHHEIM                29.32N 97.30W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            HWY 183N CLOSED.

0210 PM     FLASH FLOOD      YORKTOWN                28.98N 97.50W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            HWY 119 NEAR NEW DAVIES CLOSED.

0212 PM     FLASH FLOOD      2 S GONZALES            29.48N 97.45W
05/08/2005                   GONZALES           TX   LAW ENFORCEMENT

            1/2 MILE OF HWY 183 UNDER ONE FOOT OF WATER.

&&

DC
Local storm report, May 8, 3:05 PM CDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT SUN MAY 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0244 PM     FLASH FLOOD      YORKTOWN                28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            MAIN STREET CLOSED.

0246 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            STREETS FLOODED.

0246 PM     FLASH FLOOD      N YORKTOWN              28.98N 97.50W
05/08/2005                   DEWITT             TX   AMATEUR RADIO

            HWY 119 JUST NORTH OF YORKTOWN CLOSED.

0258 PM     HAIL             YORKTOWN                28.98N 97.50W
05/08/2005  1.00 INCH        DEWITT             TX   LAW ENFORCEMENT

0203 PM     FLASH FLOOD      CUERO                   29.09N 97.29W
05/08/2005                   DEWITT             TX   LAW ENFORCEMENT

            ALL STREETS CLOSED.

&&

DC
Special weather statement, May 8, 3:14 PM CDT, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
314 PM CDT SUN MAY 8 2005

TXZ185>187-189-191-193-203>209-220>225-082045-
ATASCOSA-BANDERA-BASTROP-BEXAR-CALDWELL-COMAL-DEWITT-FAYETTE-
GONZALES-GUADALUPE-HAYS-KARNES-KENDALL-KERR-LAVACA-MEDINA-REAL-
UVALDE-WILSON-
314 PM CDT SUN MAY 8 2005

...TORNADO WATCH 231 CANCELED FOR FOR REAL...UVALDE...BANDERA...
KERR...KENDALL...MEDINA...BEXAR...ATASCOSA...COMAL...HAYS...
GUADALUPE...CALDWELL...BASTROP...FAYETTE...LAVACA...GONZALES...
WILSON...DEWITT AND KARNES COUNTIES...

THE NATIONAL WEATHER SERVICE HAS CANCELED THE TORNADO WATCH FOR THE
COUNTIES LISTED ABOVE. THE THREAT FOR STORMS TO BECOME TORNADIC HAS
GREATLY DIMINISHED...ALTHOUGH SOME STRONG STORMS ARE POSSIBLE.
Special weather statement, May 8, 5:51 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
551 PM CDT SUN MAY 8 2005

TXZ171>173-185>194-206-208-209-090000-
BANDERA-BASTROP-BLANCO-BURNET-CALDWELL-COMAL-FAYETTE-GILLESPIE-HAYS-
KENDALL-KERR-LEE-LLANO-REAL-TRAVIS-WILLIAMSON-
551 PM CDT SUN MAY 8 2005

...CHANCE OF SHOWERS AND THUNDERSTORMS THIS EVENING OVER THE
NORTHERN HILL COUNTRY TO PARTS OF CENTRAL TEXAS...

A AREA OF SHOWERS AND THUNDERSTORMS FROM NORTH OF BURNET TO
WEST OF LLANO WILL CONTINUE MOVING EAST AND SOUTHEAST FOR THE
NEXT FEW HOURS.  SOME OF THESE STORMS WILL AFFECT PARTS OF
THE NORTHERN TEXAS HILL COUNTRY AND EAST TO PARTS OF CENTRAL TEXAS.

STRONG WINDS AND HAIL ARE POSSIBLE FROM THE STRONGER SHOWERS
AND THUNDERSTORMS.  LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:10 PM CDTSevere Thunderstorm WarningEWXLlano65 min
May 8, 7:41 PM CDTSevere Thunderstorm WarningEWXGillespie64 min
May 8, 8:15 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano30 min
May 8, 8:44 PM CDTSevere Thunderstorm WarningEWXGillespie31 min
May 8, 9:06 PM CDTSevere Thunderstorm WarningEWXKendall39 min
May 9, 3:24 PM CDTSevere Thunderstorm WarningEWXLlano36 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 3:57 PM CDTSevere Thunderstorm WarningEWXLlano33 min
May 9, 4:45 PM CDTSevere Thunderstorm WarningEWXBurnet, Llano45 min
May 9, 5:27 PM CDTSevere Thunderstorm WarningEWXLlano48 min
May 9, 5:56 PM CDTFlash Flood WarningEWXLlano4 hr
May 9, 6:12 PM CDTSevere Thunderstorm WarningEWXLlano63 min
May 9, 6:40 PM CDTSevere Thunderstorm WarningEWXGillespie65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.